Texas, 2024

Tornado and Flash Flooding in Texas, June 1, 2024

June 1, 2024 · NWS MAF · 9 events in 3 counties and zones

Continued troughing across the western CONUS with shortwave impulses moving into the southern Great Plains aided in the development of afternoon severe thunderstorms and localized flash flooding across the Davis Mountains and vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued troughing across the western CONUS with shortwave impulses moving into the southern Great Plains aided in the development of afternoon severe thunderstorms and localized flash flooding across the Davis Mountains and vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:34 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 1, 1:34 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT Sat Jun 1 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 224 PM CDT Sat Jun 1 2024

Another active afternoon is ahead today, with severe weather
possible region-wide. An outflow boundary from a nocturnal MCS that
developed over the high plains of eastern New Mexico and the Texas
South Plains and subsequently moved south has continued its slow
progression across the area, and has largely "washed out" early this
afternoon. This feature has aided in pushing the dryline westward,
with dewpoints in the 60s as far west as the western mountains (and
beyond). Concurrently, a shortwave in the quasi-zonal/weak
southwesterly flow aloft continues its gradual eastward progression,
evidenced by latest water vapor imagery and RUC analysis. This
feature will serve to increase ascent, with the first storms of the
day already beginning to develop over the Sacramento Mountains, with
towering cumulus observed over the Davis Mountains. CAMs have been
consistent with storms developing first over the higher terrain
where the aforementioned shortwave, differential heating, and help
from topography will produce what have the potential to be rapidly
strengthening storms this afternoon. All severe hazards will be
possible, including large to very large hail given steep lapse
rates, damaging wind gusts, and despite generally weak low-level
shear, supercells that manage to develop and propagate southeastward
will lend to a non-zero tornado threat. Given expected trends,
locations along and west of the Pecos River look to have the
greatest potential to see severe storms, with storms progressing
eastward through late evening, likely evolving into one or more
multicell clusters or line segments and transitioning to more of a
wind and heavy rain threat.

In the wake of storms tonight, low-level moisture will remain
elevated given persistent southerly to southeasterly surface flow.
Thus, lows will be on the mild side, and fairly close to normal for
late May, in the 60s for most and 70s along the Rio Grande and Lower
Trans Pecos. After a comparatively cooler day today, the heat cranks
back up on Sunday, with highs on target to top out in the middle 90s
to lower 100s for most. Even the mountains will climb into the 90s,
with Heat Advisory conditions likely to return for the higher
terrain of Southwest Texas as well as the Big Bend Region. Thus, a
Heat Advisory has been issued for these areas Sunday afternoon and
early evening. In addition to the heat, yet another round of strong
to severe thunderstorms is possible, mainly across eastern areas in
closer vicinity to the eastward-moving dryline. Similar to previous
days, large hail and damaging winds will be the main concerns.
Storms Sunday evening will quickly exit to the east, with a
quiescent night then to follow as lows drop into the 60s west and
lower 70s east.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 224 PM CDT Sat Jun 1 2024

Little change to the long term forecast as temperatures trend upward
for much of the coming week. Zonal flow across the region will keep
the area dry. Most locations reach into the upper 90s and low 100s
each afternoon with portions of the Big Bend reaching into the 110s.
A weak ridge develops and moves nearby Wednesday and into Thursday.
A weak cold front looks to be pushed through by the end of the week
that could bring temperatures closer to normal for a few and even
introduces a chance for showers.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Sat Jun 1 2024

MVFR ceilings are expected to continue improving to VFR within
the first hour or two of the forecast period, with VFR conditions
prevailing thereafter. Thunderstorms are expected to develop
across western areas between 20Z-21Z this afternoon and then move
eastward, thus have included VCTS for all terminals except MAF
where confidence is a bit better, and will monitor and amend as
needed. Gusty, erratic winds, lightning, and hail will be possible
with storms, along with heavy rain that could produce brief
MVFR/IFR conditions. Storms will move east of area terminals by
06Z. Winds will generally remain elevated/gusty out of the
southeast with some variability, especially in the vicinity of any
storms or outflow boundaries.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  71 101 /  30  10  10  10
Carlsbad                 65 101  66 101 /  40   0   0   0
Dryden                   72  97  74 102 /  40  10  10  10
Fort Stockton            69 100  69 104 /  40  20  10  10
Guadalupe Pass           64  91  66  91 /  10   0   0   0
Hobbs                    64  97  62  99 /  40  10   0   0
Marfa                    57  96  57  96 /  20  10   0   0
Midland Intl Airport     68  95  71 101 /  30  10  10   0
Odessa                   69  95  72 101 /  30  10  10   0
Wink                     70 102  68 104 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM to 9 PM CDT Sunday for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...84
LONG TERM....93
AVIATION...84
Hazardous weather outlook, Jun 1, 1:34 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Sat Jun 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 PM CDT Sat Jun 1 2024 /134 PM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon into
tonight with strong winds, large hail, and a tornado or two as the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory is in effect for the Davis and Chinati Mountains,
Davis Mountain Foothills, and Brewster County Sunday afternoon.

Hazardous heat is possible Monday through at least Thursday, mainly
along the Rio Grande and Pecos River Valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 177 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Pecos

When
June 1, 4:06 PM CST to 4:16 PM CST
Where
Pecos County, 14.41 mi NNW of Hovey to 12.91 mi NNW of Hovey
Rating
EFU
Path length
1.5 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
30.790, -103.480

This tornado was reported and photographed as a dusty circulation lasting about 10 minutes in rural Pecos County west of Hovey Road. This circulation may have been a landspout initially before developing into a tornado as a rapidly developing updraft and mesocyclone formed overhead based on radar data. This area is open terrain and unable to be surveyed, therefore the tornado was rated EF-Unknown. Using photos and radar data, an approximate damage path was created.

Thunderstorm Wind, Brewster

When
June 1, 4:56 PM CST to 5:01 PM CST
Where
Brewster County, 15.33 mi ENE of Titley
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
30.570, -103.350

Multiple power poles were found snapped along a nearly one-mile span on US Highway 67 near Hovey Rd. Time is estimated from radar. Maximum wind speed and property damage cost are estimations.

Thunderstorm Wind, Brewster

When
June 1, 6:22 PM CST to 6:27 PM CST
Where
Brewster County, 4.83 mi E of Marathon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.210, -103.170

Hail, Brewster

When
June 1, 6:25 PM CST to 6:30 PM CST
Where
Brewster County, 5.11 mi NE of Marathon
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
30.260, -103.200

Hail, Brewster

When
June 1, 6:30 PM CST to 6:35 PM CST
Where
Brewster County, 7.79 mi E of Marathon
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
30.210, -103.120

Flash Flood, Brewster

When
June 1, 7:06 PM CST to 7:36 PM CST
Where
Brewster County, 6.02 mi NNE of Marathon to 3.25 mi NE of Marathon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.280, -103.210

A spotter reported 4 inches of flowing water over portions of US Highway 385 northeast of Marathon.

Thunderstorm Wind, Brewster

When
June 1, 7:49 PM CST to 7:54 PM CST
Where
Brewster County, 17.63 mi SW of Marathon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.030, -103.470

This wind gust was likely caused by an outflow boundary ahead of severe thunderstorms to the north.

Thunderstorm Wind, Terrell

When
June 1, 9:45 PM CST to 9:50 PM CST
Where
Terrell County, 6.58 mi E of Malvado
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
29.970, -101.760

Flash Flood, Brewster

When
June 1, 10:24 PM CST to 10:54 PM CST
Where
Brewster County, 3.7 mi NNE of Marathon to 4.59 mi NE of Marathon
Cause
Heavy Rain
Reported by
Public
Coordinates
30.246, -103.218

This was a report shared via mPing. The same person also shared pictures of several inches of standing and flowing water at this location.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196174, 1196175, 1196176, 1196177, 1196178, 1196179, 1196180, 1196181, 1196182.